Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 93, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 12:52 AM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2023, 12:52 AM MST (07:52 UTC)
- Expired
- Sep 1, 2023, 5:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2617 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
323
WGUS55 KVEF 010752
FFWVEF
AZC015-011100-
/O.NEW.KVEF.FF.W.0093.230901T0752Z-230901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1252 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 400 AM MST.
* At 1252 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing very heavy rain nearing the Interstate 40
and Highway 93 interchange east of Kingman. The thunderstorms will
continue to move north eventually impacting Valentine and Peach
Springs. The expected rainfall rate is 1 to 2 inches in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch
Road and Peach Springs.
This includes the following roads...
Highway 93 in Mohave County between mile markers 92 and 94.
Interstate 40 in Arizona between mile markers 66 and 93.
Route 66 between mile markers 77 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
3538 11379 3552 11374 3560 11382 3575 11392
3582 11394 3588 11391 3589 11368 3579 11346
3583 11333
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
BKP3 follow-up statements
736
WGUS75 KVEF 010939
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
239 AM PDT Fri Sep 1 2023
AZC015-011100-
/O.CON.KVEF.FF.W.0093.000000T0000Z-230901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
239 AM MST Fri Sep 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS
MORNING FOR CENTRAL MOHAVE COUNTY...
At 239 AM MST, Doppler radar indicated thunderstorms that produced
very heavy rain across east central Mohave County have started to
weaken. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch
Road and Peach Springs.
This includes the following roads...
Highway 93 in Mohave County between mile markers 92 and 94.
Interstate 40 in Arizona between mile markers 66 and 93.
Route 66 between mile markers 77 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
3538 11379 3552 11374 3560 11382 3575 11392
3582 11394 3588 11391 3589 11368 3579 11346
3583 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP957
WGUS55 KVEF 011003
FFWVEF
AZC015-011200-
/O.EXT.KVEF.FF.W.0093.000000T0000Z-230901T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Central Mohave County in northwestern Arizona...
* Until 500 AM MST.
* At 303 AM MST, Automated gauges within the upper Big Sandy River,
Willow Creek and Truxton Wash indicate higher than normal flows
are occurring due to earlier heavy rain. The flash flood warning
has been extended through 5 am MST. Flash flooding is occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch
Road and Peach Springs.
This includes the following roads...
Highway 93 in Mohave County between mile markers 92 and 94.
Interstate 40 in Arizona between mile markers 66 and 93.
Route 66 between mile markers 77 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
3538 11379 3552 11374 3560 11382 3575 11392
3582 11394 3588 11391 3589 11368 3579 11346
3583 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP829
WGUS75 KVEF 011155
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
455 AM PDT Fri Sep 1 2023
AZC015-011205-
/O.EXP.KVEF.FF.W.0093.000000T0000Z-230901T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
455 AM MST Fri Sep 1 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING
FOR CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MST Sunday for
portions of northwest Arizona, southeast California and southern
Nevada.
LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
3538 11379 3552 11374 3560 11382 3575 11392
3582 11394 3588 11391 3589 11368 3579 11346
3583 11333
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 8:40 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 8:40 PM MST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 840 PM PDT Thu Aug 31 2023 .SYNOPSIS...An area of low pressure to our west will pull monsoonal moisture into our area through Sunday. Scattered thunderstorms are expected each day across Mohave, Clark, and Lincoln Counties. These storms will pose a flash flood threat, greatest Friday and Saturday, and a marginal severe wind threat. Gusty winds will also accompany this system, strongest of Inyo, Nye, and Esmeralda Counties. By Monday, the area dries out and gets to enjoy below-normal temperatures. && .UPDATE...There are a few pockets of isolated convective activity near the Interstate 15 corridor extending from Littlefield down towards the Mojave National Preserve. Over the past hour we have observed a downward trend in this convection. However, an outflow boundary propagating to the east will have the potential to kick off new convection in Mohave County as it moves through. Expected hazards with these storms include gusty winds, frequent lightning, small hail, and heavy rain. High resolution models continue to show the potential for the complex currently located south of the Phoenix metro area to push into our area from the southeast. Currently, guidance has this system pushing into southeastern Mohave County around midnight and gradually moving northwest across the area. Should this system hold together, there is the potential that it may reach the Las Vegas Valley around 4:00 am. Outside of overnight/early morning convection, another round of afternoon convection is expected for the eastern portions of the forecast area tomorrow afternoon. The hazards with these storms remain the same as the aforementioned hazards, with the addition of an increased flash flood risk due to increasing moisture. && .SHORT TERM...Today through Saturday. An active couple of days are anticipated across the region, with gradient wind impacts possible in our northwestern areas and rain/flood impacts likely in the eastern half of the CWA. Let's start with the wind. A closed low over the PacNW is forecast to drop south and deepen off the northern California coast. As this occurs, the surface pressure gradient tightens and south-southwest winds increase. Gusty winds are expected through Saturday, but will likely maximize Friday when the low reaches its peak depth. Wind speeds will be greatest in our northwestern locations, namely Inyo, Nye and Esmeralda Counties. A Wind Advisory will go into effect for these locations late Friday morning through the evening hours, with gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds of 25-35 mph expected (outside of any thunderstorm influences). Speaking of thunderstorms, they will be the main story through the weekend. Caught between the offshore low and a ridge over the Central Plains, southerly flow is already advecting monsoonal moisture into our area. As this continues into Friday and Saturday, precipitation chances will increase. Today, storms will be more isolated, primarily along and southeast of I-15. With low-level moisture lagging the mid-level moisture to an extent, the sub-cloud layer will be relatively dry. This should temper the flash flood threat, but aid the severe wind potential. The latest SPC outlook highlights this as well, giving Clark County, Mohave County, and the Colorado River Valley a marginal risk of outflow winds over 58 mph. Convection is expected to wane around sunset before a complex of storms in central AZ moves into Mohave County tonight. By this time, cooler surface temps and increased low-level moisture will promote flash flood potential. With this potential in mind and the additional activity expected Friday and Saturday, opted to issue a Flash Flood Watch for Mohave County and the Colorado River Valley beginning tonight at 11pm. Tonight's convection will push north into southwestern UT through the night, eventually clearing the area. For Friday and Saturday, more widespread convection is anticipated across Lincoln, Clark and Mohave Counties. This is due to more favorable upper-level support and increased moisture. The coverage and intensity of storms shown in the 12z HREF support both a flash flood and severe threat. SPC has given most of our eastern CWA a marginal risk for severe winds, and WPC has most of the aforementioned counties in a slight risk of flash flooding. 3-hour probability-matched mean QPF values off the 12z HREF show potential for 2"+ in the most intense storms. Given this, opted to issue a Flash Flood Watch for Clark, Lincoln and southern Nye Counties from Friday afternoon through Saturday night. There is some heavy rain potential in areas such as the Mojave Preserve and far southeastern Inyo Counties, but confidence is lower. Storms will be most widespread during the daytime hours, but with upper-level support, convection will likely continue into the overnight hours. .LONG TERM...Sunday through Wednesday. By Sunday, the closed low moves inland and begins to scour out moisture. Looks like enough moisture will remain to support convection in the same locations, but rainfall intensity should be lower. If things trend upward, an extension of the flash flood watch may be warranted for some locations. Conditions dry out across the majority of the area on Monday as the low passes and drops PWATs below 1". Low chance (less than 25%) of lingering afternoon convection in northeast Mohave County, but otherwise we stay dry and relatively cool. Highs are forecast to be 5-10 degrees below normal Saturday through Wednesday, so once we get beyond the weekend storm chances, some pleasant conditions are in store! && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two- thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Stessman DISCUSSION...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 31, 7:29 PM MST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
729 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg 2 NE Baker 35.28N 116.05W
08/31/2023 San Bernardino CA Law Enforcement
Overturned big rig resulting in the closure
of 3 lanes. Heavy rain and wind were
reported with this report. Dispatch was
unclear if it was a blow over or hydroplane
situation. Later social media post showed
powerlines blown down as well near the
interstate, thus it seems reasonable to
assume the big rig was blown over.
&&
MWLocal storm report, Aug 31, 8:13 PM MST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
813 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 1 SW Mesquite 36.80N 114.08W
08/31/2023 Clark NV Law Enforcement
Mesquite police reported a powerline down on
Hafen Lane at the intersection of Arrowhead.
0750 PM Tstm Wnd Dmg 2 N Mesquite 36.83N 114.07W
08/31/2023 Clark NV Public
Tree snapped in half.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:56 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 31, 8:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 31, 9:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 31, 10:05 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Sep 1, 12:25 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 1:18 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Sep 1, 1:38 AM MST | Flash Flood Warning | VEF | Mohave | 5 hr |
| Sep 1, 2:23 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 52 min |
| Sep 1, 3:29 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 5:03 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 1, 10:30 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 1, 4:04 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.